The Annals of Applied Probability

Controlled stochastic networks in heavy traffic: Convergence of value functions

Amarjit Budhiraja and Arka P. Ghosh

Full-text: Open access

Abstract

Scheduling control problems for a family of unitary networks under heavy traffic with general interarrival and service times, probabilistic routing and an infinite horizon discounted linear holding cost are studied. Diffusion control problems, that have been proposed as approximate models for the study of these critically loaded controlled stochastic networks, can be regarded as formal scaling limits of such stochastic systems. However, to date, a rigorous limit theory that justifies the use of such approximations for a general family of controlled networks has been lacking. It is shown that, under broad conditions, the value function of the suitably scaled network control problem converges to that of the associated diffusion control problem. This scaling limit result, in addition to giving a precise mathematical basis for the above approximation approach, suggests a general strategy for constructing near optimal controls for the physical stochastic networks by solving the associated diffusion control problem.

Article information

Source
Ann. Appl. Probab., Volume 22, Number 2 (2012), 734-791.

Dates
First available in Project Euclid: 2 April 2012

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1333372012

Digital Object Identifier
doi:10.1214/11-AAP784

Mathematical Reviews number (MathSciNet)
MR2953568

Zentralblatt MATH identifier
1244.60091

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22] 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx] 90B22: Queues and service [See also 60K25, 68M20] 90B36: Scheduling theory, stochastic [See also 68M20]
Secondary: 60J70: Applications of Brownian motions and diffusion theory (population genetics, absorption problems, etc.) [See also 92Dxx]

Keywords
Heavy traffic stochastic control scaling limits diffusion approximations unitary networks controlled stochastic processing networks asymptotic optimality singular control with state constraints Brownian control problem (BCP)

Citation

Budhiraja, Amarjit; Ghosh, Arka P. Controlled stochastic networks in heavy traffic: Convergence of value functions. Ann. Appl. Probab. 22 (2012), no. 2, 734--791. doi:10.1214/11-AAP784. https://projecteuclid.org/euclid.aoap/1333372012


Export citation

References

  • [1] Ata, B. and Kumar, S. (2005). Heavy traffic analysis of open processing networks with complete resource pooling: Asymptotic optimality of discrete review policies. Ann. Appl. Probab. 15 331–391.
  • [2] Atar, R. and Budhiraja, A. (2006). Singular control with state constraints on unbounded domain. Ann. Probab. 34 1864–1909.
  • [3] Bell, S. L. and Williams, R. J. (2001). Dynamic scheduling of a system with two parallel servers in heavy traffic with resource pooling: Asymptotic optimality of a threshold policy. Ann. Appl. Probab. 11 608–649.
  • [4] Bell, S. L. and Williams, R. J. (2005). Dynamic scheduling of a parallel server system in heavy traffic with complete resource pooling: Asymptotic optimality of a threshold policy. Electron. J. Probab. 10 1044–1115.
  • [5] Böhm, V. (1975). On the continuity of the optimal policy set for linear programs. SIAM J. Appl. Math. 28 303–306.
  • [6] Bramson, M. and Williams, R. J. (2000). On dynamic scheduling of stochastic networks in heavy traffic and some new results for the workload process. In Proceedings of the 39th IEEE Conference on Decision and Control 516–521. IEEE, Piscataway, NJ.
  • [7] Bramson, M. and Williams, R. J. (2003). Two workload properties for Brownian networks. Queueing Syst. 45 191–221.
  • [8] Budhiraja, A. and Ghosh, A. P. (2005). A large deviations approach to asymptotically optimal control of crisscross network in heavy traffic. Ann. Appl. Probab. 15 1887–1935.
  • [9] Budhiraja, A. and Ghosh, A. P. (2006). Diffusion approximations for controlled stochastic networks: An asymptotic bound for the value function. Ann. Appl. Probab. 16 1962–2006.
  • [10] Budhiraja, A. and Ross, K. (2006). Existence of optimal controls for singular control problems with state constraints. Ann. Appl. Probab. 16 2235–2255.
  • [11] Chen, H. and Yao, D. D. (2001). Fundamentals of Queueing Networks: Performance, Asymptotics, and Optimization. Applications of Mathematics (New York) 46. Springer, New York.
  • [12] Dai, J. G. and Lin, W. (2008). Asymptotic optimality of maximum pressure policies in stochastic processing networks. Ann. Appl. Probab. 18 2239–2299.
  • [13] Dupuis, P. and Ishii, H. (1991). On Lipschitz continuity of the solution mapping to the Skorokhod problem, with applications. Stochastics Stochastics Rep. 35 31–62.
  • [14] Dupuis, P. and Ramanan, K. (1999). Convex duality and the Skorokhod problem. I, II. Probab. Theory Related Fields 115 153–195, 197–236.
  • [15] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [16] Harrison, J. M. (1988). Brownian models of queueing networks with heterogeneous customer populations. In Stochastic Differential Systems, Stochastic Control Theory and Applications (Minneapolis, Minn., 1986). IMA Vol. Math. Appl. 10 147–186. Springer, New York.
  • [17] Harrison, J. M. (1996). The bigstep approach to flow management in stochastic processing networks. In Stochastic Networks: Theory and Applications (F. P. Kelly, S. Zachary and I. Ziedins, eds.) 57–90. Oxford Univ. Press, Oxford.
  • [18] Harrison, J. M. (2000). Brownian models of open processing networks: Canonical representation of workload. Ann. Appl. Probab. 10 75–103.
  • [19] Harrison, J. M. and Reiman, M. I. (1981). Reflected Brownian motion on an orthant. Ann. Probab. 9 302–308.
  • [20] Harrison, J. M. and Van Mieghem, J. A. (1997). Dynamic control of Brownian networks: State space collapse and equivalent workload formulations. Ann. Appl. Probab. 7 747–771.
  • [21] Krichagina, E. V. and Taksar, M. I. (1992). Diffusion approximation for GI/G/1 controlled queues. Queueing Syst. 12 333–367.
  • [22] Kumar, S. (1999). Scheduling open queueing networks with sufficiently flexible resources. In Proceedings of the 37th Allerton Conference. Univ. Illinois.
  • [23] Kushner, H. J. (2001). Heavy Traffic Analysis of Controlled Queueing and Communication Networks. Applications of Mathematics (New York) 47. Springer, New York.
  • [24] Kushner, H. J. and Dupuis, P. G. (1992). Numerical Methods for Stochastic Control Problems in Continuous Time. Applications of Mathematics (New York) 24. Springer, New York.
  • [25] Kushner, H. J. and Martins, L. F. (1996). Heavy traffic analysis of a controlled multiclass queueing network via weak convergence methods. SIAM J. Control Optim. 34 1781–1797.
  • [26] Meyn, S. P. (2003). Sequencing and routing in multiclass queueing networks. II. Workload relaxations. SIAM J. Control Optim. 42 178–217 (electronic).
  • [27] Meyn, S. P. (2007). Control Techniques for Complex Networks. Cambridge Univ. Press, Cambridge.
  • [28] Ward, A. R. and Kumar, S. (2008). Asymptotically optimal admission control of a queue with impatient customers. Math. Oper. Res. 33 167–202.
  • [29] Williams, R. J. (1998). An invariance principle for semimartingale reflecting Brownian motions in an orthant. Queueing Syst. 30 5–25.